What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 2, 11:31 PM CST, 1 hour 3 minutes earlier.
Area forecast discussion, May 2, 11:31 PM CST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1231 AM CDT Wed May 3 2023
...New AVIATION...
.SHORT TERM ...
(This evening through Wednesday night)
Issued at 255 PM CDT Tue May 2 2023
The short term forecast periods bring multiple chances for showers
and thunderstorms with a severe thunderstorm or two possible both
Tuesday evening and Wednesday afternoon/evening, with a wind risk
both days and a hail risk Wednesday. Suboptimal wind shear and
timing of upper support for thunderstorm development should limit
overall severe risk, however.
18Z WV satellite shows a continued omega block pattern over the
CONUS with an upper low over SFO, weakening upper ridging over the
High Plains, decent area of moist fetch extending from ID
southeastward to TX, and southwesterly flow aloft with multiple
embedded shortwaves over NM. Lead shortwave in this bunch is located
roughly over Roswell as of 18z. At the surface, southeasterly moist
advection has led to dewpoints rising into the mid 40s and lower 50s.
This afternoon into tonight, expect a few showers and thunderstorms
to develop due to continued low level moist advection and the slow
cooling of mid-level temperatures as the ridge breaks down. Guidance
continues to suggest convection will develop principally ahead of
the approaching Roswell shortwave in the evening. While some models
have shown early development in the Panhandles this afternoon
largely courtesy of continued low level moist advection sufficiently
destabilizing the column as peak heating is achieved, vast majority
of recent short term model runs hold off until the shortwave arrives
in earnest. Have leaned toward the later initiation solution as
guidance has trended to a later arriving shortwave, suggesting
temperatures aloft will still be too warm for afternoon convection
to develop. This seems like a reasonable solution given strong
morning inversion seen in AMA RAOB and satellite observations
suggesting the shortwave will indeed arrive just a bit later than
previously forecast. In any case, given the waning but still present
influence of the upper ridge, winds aloft look to be quite modest
resulting in anemic shear profiles, so am not expecting widespread
severe thunderstorms. However, progged instability of around 1000
J/kg MLCAPE and our usual well mixed surface layer suggest a stray
severe gust could occur. Finally, slow storm motions of around 10
knots suggest a risk for localized flooding, particularly if any
storms pass over developed areas.
Wednesday morning, lingering showers and a few rumbles of thunder
will be possible as the Roswell shortwave slowly exits to the
northeast. Available instability appears too low for any concerns
for severe thunderstorms during this period.
Moving ahead to Wednesday afternoon and evening, continued southerly
moist advection will help instability build to perhaps 2000 J/kg of
MLCAPE east of a lee surface trough that looks to approach the NM/TX
border. As this occurs, winds aloft ramp up, with 0-6km bulk shear
increasing to around 30-35 knots and a decent amount of turning seen
in progged hodographs. Thus, should thunderstorms develop, could
easily see a severe thunderstorm or two capable of producing large
hail and damaging winds. Primary complication is going to be getting
a thunderstorm to develop, as large scale descent following the exit
of the morning shortwave may serve to suppress convective
development during the afternoon and no additional shortwaves look
to arrive until the evening hours. Given the above, am not overly
excited about Wednesday's prospects for severe storms, but continued
monitoring will be needed.
Ferguson
&&
.LONG TERM ...
(Thursday through next Monday)
Issued at 255 PM CDT Tue May 2 2023
The omega block mid-upr pattern will slowly drift east and will
finally break down through the end of the period. Weak H5 ridging
between the two upper lows and SWRLY low level flow will promote
continued above normal temps with highs well into the 80s with
even some low 90s by Saturday. Another poorly timed s/wv rotating
around a low centered near CA that makes up the west side of the
omega tap into some h7-h5 moisture to provide another chance for
shra and tstms Thu morn (favoring south) and aftn (favoring east).
Much drier conditions will across across the Panhandles in the
wake of the final S/WV going into Friday as it pulls a very weak
front across the area. A prolonged period of very low RH combined
with gusty SW winds (assoc w/ weak SFC lows tracking across or
just north of the OK Panhandle) will lead to elevated to critical
Fire Weather conditions Friday and Saturday. The threat will be
dependent on impact that rainfall amounts the preceding days may
have on ERCs. Some medium range models show potential for precip
mainly across the far ERN or SERN Panhandles Sat-Sun associated
with additional S/WVs rounding a WRN US trough. Moisture in the
low levels appears very limited and precip is mainly assoc w/
H7-h5 moisture on Sat. Sunday precip chances are more associated
with dry line induced storms across the east. NBM includes some
low POPS in the east mainly Sunday and will keep as is for now,
noting high uncertainty in this scenario.
The main trough will swing across the area on Tuesday or
Wednesday. The 12Z GFS and GEM are stronger and more excited with
precipitation potential than the ECWMF, but med range models are
all over the map. All that can be said for now is that there is
potential for a more significant widespread thunderstorms event
with this system, but track and strength could easily trend to
something less favorable as well.
Gittinger
&&
.AVIATION...
(06Z TAFS)
Issued at 1226 AM CDT Wed May 3 2023
Rain showers may continue at KAMA for another hour or so before
moving off to the east. A shower or thunderstorm may make it to
KGUY in the next few hours, but confidence is not high enough to
put in the TAF. Will amend if it looks like a storm may move over
the site. Low clouds may move in across portions of the Panhandles
and could move over KAMA, dropping conditions to MVFR for a couple
of hours near sunrise. Winds will remain out of the south with
this TAF cycle unless a thunderstorm moves over a site.
Muscha
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 80 57 84 56 / 30 30 20 0
Beaver OK 78 55 84 53 / 30 10 30 0
Boise City OK 81 54 83 47 / 30 10 10 0
Borger TX 83 59 88 57 / 20 20 20 0
Boys Ranch TX 84 57 86 54 / 30 30 20 0
Canyon TX 81 56 83 54 / 40 30 20 0
Clarendon TX 78 56 84 58 / 30 20 30 0
Dalhart TX 82 53 82 47 / 30 20 10 0
Guymon OK 81 55 85 50 / 30 10 20 0
Hereford TX 84 56 84 53 / 40 40 20 0
Lipscomb TX 76 54 83 54 / 30 10 40 0
Pampa TX 79 56 84 57 / 30 10 30 0
Shamrock TX 76 54 84 58 / 40 10 40 0
Wellington TX 78 55 85 57 / 40 10 40 0
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&
SHORT TERM...77
LONG TERM....88
AVIATION...05
Hazardous weather outlook, May 2, 1:41 PM CST, 10 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
241 PM CDT Tue May 2 2023
OKZ001>003-TXZ001>020-317-031000-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
241 PM CDT Tue May 2 2023
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...This Afternoon and Tonight.
Thunderstorms may develop this afternoon and tonight across the
Oklahoma and Texas Panhandles. A few storms may become strong to
possibly severe, with winds gusts to around 60 mph the primary
hazard.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Thunderstorms will be possible across much of the Oklahoma and
Texas Panhandles Wednesday through Thursday afternoon. A few
storms Wednesday may become severe, with large hail and damaging
wind gusts the primary hazards.
Additional thunderstorms may develop Saturday and Sunday evening
across parts of the eastern Panhandles. At this time, severe
thunderstorms are not expected.
.SPOTTER INFORMATION STATEMENT...
Limited spotter activation may become necessary late this
afternoon and evening.
In the hours before
Special weather statement, May 2, 8:48 PM CST, 3 hours 46 minutes before
Special Weather Statement
National Weather Service Amarillo TX
948 PM CDT Tue May 2 2023
TXZ006-011-030315-
Hartley TX-Oldham TX-
948 PM CDT Tue May 2 2023
...A strong thunderstorm will impact portions of northeastern Oldham
and southeastern Hartley Counties through 1015 PM CDT...
At 948 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles west of Boys Ranch, or 15 miles north of Vega, moving northeast
at 30 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Channing and Boys Ranch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3590 10217 3550 10216 3550 10217 3544 10217
3535 10253 3571 10269
TIME...MOT...LOC 0248Z 245DEG 24KT 3547 10249
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
LFMSpecial weather statement, May 2, 9:27 PM CST, 3 hours 7 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1027 PM CDT Tue May 2 2023
TXZ011-012-016-017-030400-
Potter TX-Randall TX-Deaf Smith TX-Oldham TX-
1027 PM CDT Tue May 2 2023
...A strong thunderstorm will impact portions of northwestern
Randall, southeastern Oldham, northeastern Deaf Smith and
southwestern Potter Counties through 1100 PM CDT...
At 1027 PM CDT, Doppler radar was tracking a strong thunderstorm over
Wildorado, or 11 miles east of Vega, moving northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Valley De Oro, Bushland and Wildorado.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3502 10238 3546 10239 3551 10197 3508 10200
TIME...MOT...LOC 0327Z 243DEG 14KT 3524 10221
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
LFMSpecial weather statement, May 2, 9:56 PM CST, 2 hours 38 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1056 PM CDT Tue May 2 2023
TXZ001-030430-
Dallam TX-
1056 PM CDT Tue May 2 2023
...A strong thunderstorm will impact portions of western Dallam
County through 1130 PM CDT...
At 1056 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Sedan, or 21 miles northeast of Amistad, moving
northeast at 20 mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
This storm will remain over mainly rural areas of western Dallam
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3626 10304 3645 10298 3632 10258 3607 10287
3613 10304
TIME...MOT...LOC 0356Z 203DEG 18KT 3618 10294
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
LFMSpecial weather statement, May 2, 9:58 PM CST, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1058 PM CDT Tue May 2 2023
TXZ012-017-317-030430-
Potter TX-Palo Duro Canyon TX-Randall TX-
1058 PM CDT Tue May 2 2023
...A strong thunderstorm will impact portions of northeastern Randall
and southeastern Potter Counties through 1130 PM CDT...
At 1058 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Amarillo, moving east at 10 mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Amarillo, Canyon, Lake Tanglewood, Mescalero Park and Timbercreek
Canyon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3499 10200 3522 10206 3537 10170 3503 10164
TIME...MOT...LOC 0358Z 253DEG 7KT 3516 10195
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
LFM